Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 9, 2018, 7:29 PM MDT for Judith Basin County, Montana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 7:29 PM MDT (01:29 UTC)
- Expired
- Jul 9, 2018, 8:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:42 PM MDT | HAIL 1 | 9 Sw Utica, MT | STRONG WINDS ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 3054 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016
WUUS55 KTFX 100129
SVRTFX
MTC045-100215-
/O.NEW.KTFX.SV.W.0040.180710T0129Z-180710T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
729 PM MDT MON JUL 9 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Judith Basin County in central Montana...
* Until 815 PM MDT.
* At 729 PM MDT, a severe thunderstorm was located 18 miles southwest
of Hobson, or 22 miles south of Stanford, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hobson, Ackley Lake State Park, Sapphire Village, Utica and
Moccasin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4688 10979 4685 10979 4675 11005 4674 11010
4672 11014 4672 11027 4669 11034 4678 11043
4711 10991 4698 10975 4690 10976
TIME...MOT...LOC 0129Z 232DEG 27KT 4682 11016
HAIL...1.00IN
WIND...60MPH
$$
MLS2 follow-up statements
898
WWUS55 KTFX 100200
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
800 PM MDT MON JUL 9 2018
MTC045-100215-
/O.CON.KTFX.SV.W.0040.000000T0000Z-180710T0215Z/
Judith Basin MT-
800 PM MDT MON JUL 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN JUDITH BASIN COUNTY...
At 800 PM MDT, a severe thunderstorm was located over Hobson, or 20
miles southeast of Stanford, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hobson, Ackley Lake State Park, Sapphire Village, Utica and Moccasin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4688 10979 4685 10979 4675 11005 4674 11010
4672 11014 4672 11018 4683 11035 4711 10991
4698 10975 4690 10976
TIME...MOT...LOC 0200Z 232DEG 27KT 4696 10989
HAIL...1.00IN
WIND...60MPH
$$
MLS390
WWUS55 KTFX 100212
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
812 PM MDT MON JUL 9 2018
MTC045-100221-
/O.EXP.KTFX.SV.W.0040.000000T0000Z-180710T0215Z/
Judith Basin MT-
812 PM MDT MON JUL 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JUDITH BASIN
COUNTY WILL EXPIRE AT 815 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However hail up
to nickel size, gusty winds and heavy rain are still possible with
this thunderstorm. Stay indoors and away from windows until the
storm passes.
LAT...LON 4688 10979 4685 10979 4675 11005 4674 11010
4672 11014 4672 11018 4683 11035 4711 10991
4698 10975 4690 10976
TIME...MOT...LOC 0211Z 232DEG 27KT 4700 10981
$$
MLSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 5:45 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 9, 5:45 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 545 PM MDT Mon Jul 9 2018 Updated Aviation .SYNOPSIS... Isolated showers and thunderstorms are expected this evening, mainly south and east of line from Helena to Great Falls to Havre. Surface cold front sweeps across the region Tuesday afternoon bringing windy conditions with scattered showers and storms, some storms could become strong to severe . Large hail and damaging winds will be the primary threats Tuesday. && .DISCUSSION... Tonight through Tuesday evening...Weak disturbance aloft will combine with a marginally unstable airmass to produce isolated to scattered showers and thunderstorms late this afternoon through this evening. Main location for storms will be south and east of a line from KHLN-KGTF-KHVR. There is a slight chance that one or two storms this afternoon and evening could become severe. After midnight, mid-level instability will combine with scant low level moisture to possibly produce a few showers/storms over north- central Montana. For Tuesday, an upper level disturbance and associated surface cold front will sweep eastward through the region. As these features cross the region they look to encounter abundant moisture, moderate to strong instability, and strong vertical wind shear. This should allow for the development of isolated to scattered thunderstorms, some of which may become severe. Damaging wind gusts and large hail in excess of quarter- size should be the main threats from any severe storm. Also, torrential rainfall and localized flash flooding are possible Tuesday. At this time, the best window for Tuesday's storms looks to span from late morning through the early evening. Low temperatures trend from near normal this morning to above normal by Tuesday morning, while highs remain above normal. Monday will likely be the hottest day of the short-term period, with Tuesday slightly cooler with more cloud cover and frontal passage. Wednesday through next Sunday...A drier pattern takes hold Wednesday and Thursday as zonal flow aloft becomes established over MT between a flattened ridge over much of the western United States and a broad trough over much of western and central Canada. Within this broad trough, a strong shortwave disturbance may cross our CWA from northwest to southeast Friday into Saturday, with the associated Canadian cold front perhaps sweeping through late Friday and/or early Saturday. Showers and thunderstorms are possible along and ahead of this front. Drier weather is then expected to return Sunday with high pressure aloft building-in from the west. Current forecast has low and high temperatures trending near normal through the period. However, if the aforementioned Canadian cold frontal passage happens, temperatures following the front could be below normal next weekend. && .AVIATION... Updated 0000Z. Scattered showers and thunderstorms will continue to impact KBZN and KEKS through 01z. VCTS is also possible at KLWT this evening. Quiet conditions are expected overnight, then a cold front will begin moving over Montana on Tuesday. This cold front will bring a significant wind shift, windy conditions, and the potential for showers and thunderstorms during the afternoon (some of which could be severe and produce large hail/damaging winds). MLS/Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 64 93 55 81 / 10 10 10 0 CTB 57 84 52 79 / 20 20 0 10 HLN 61 92 55 82 / 20 10 0 0 BZN 58 93 52 81 / 30 40 10 0 WEY 48 83 44 78 / 20 20 20 0 DLN 56 90 49 80 / 30 20 0 0 HVR 64 96 58 83 / 20 30 20 10 LWT 60 93 53 76 / 30 40 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 9, 3:02 PM MDT, 4 hours 27 minutes before
Special Weather Statement National Weather Service Great Falls MT 302 PM MDT MON JUL 9 2018 MTZ008-015-092145- Madison MT-Beaverhead MT- 302 PM MDT MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND CENTRAL BEAVERHEAD COUNTIES UNTIL 345 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Alder, or 16 miles west of Virginia City, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Virginia City, Ennis, Alder, Norris, Mcallister, Jeffers and Laurin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4499 11239 4523 11257 4571 11169 4534 11138 TIME...MOT...LOC 2101Z 240DEG 49KT 4521 11225 MLS
Special weather statement, Jul 9, 3:45 PM MDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
345 PM MDT MON JUL 9 2018
MTZ015-055-092230-
Madison MT-Gallatin MT-
345 PM MDT MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND NORTHWESTERN
GALLATIN COUNTIES UNTIL 430 PM MDT...
At 344 PM MDT, Doppler radar was tracking an area of strong
thunderstorms near Virginia City, moving northeast at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Sheridan, Virginia City, Ennis, Alder, Harrison, Pony, Norris,
Mcallister, Jeffers and Laurin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter until these storms pass.
&&
LAT...LON 4506 11225 4524 11244 4532 11243 4585 11160
4546 11117
TIME...MOT...LOC 2144Z 235DEG 32KT 4535 11201
MLSSpecial weather statement, Jul 9, 4:28 PM MDT, 3 hours 1 minute before
Special Weather Statement National Weather Service Great Falls MT 428 PM MDT MON JUL 9 2018 MTZ015-055-092315- Madison MT-Gallatin MT- 428 PM MDT MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND NORTHERN GALLATIN COUNTIES UNTIL 515 PM MDT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Belgrade, or 16 miles west of Bozeman, moving northeast at 35 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bozeman, Belgrade, Church Hill, Four Corners, Amsterdam and Bozeman Hot Springs. LAT...LON 4551 11141 4566 11160 4602 11106 4580 11079 TIME...MOT...LOC 2227Z 236DEG 31KT 4568 11138 MLS
Special weather statement, Jul 9, 7:03 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
703 PM MDT MON JUL 9 2018
MTZ050-054-100145-
Judith Basin MT-Meagher MT-
703 PM MDT MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND
SOUTHEASTERN JUDITH BASIN COUNTIES UNTIL 745 PM MDT...
At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles east of White Sulphur Springs, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Meagher and southeastern Judith Basin Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4671 10987 4675 10996 4674 11003 4675 11005
4671 11021 4672 11027 4655 11028 4650 11040
4667 11060 4695 11011 4671 10982
TIME...MOT...LOC 0102Z 236DEG 20KT 4664 11036
MLSThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:03 PM MDT | Special Weather Statement | TFX | Judith Basin | 42 min |
| Jul 9, 8:11 PM MDT | Special Weather Statement | TFX | Fergus | 49 min |
| Jul 10, 2:46 AM MDT | Special Weather Statement | TFX | Chouteau | 29 min |
| Jul 10, 1:19 PM MDT | Special Weather Statement | TFX | Jefferson | 41 min |
| Jul 10, 1:27 PM MDT | Special Weather Statement | TFX | Gallatin | 18 min |
| Jul 10, 1:45 PM MDT | Special Weather Statement | TFX | Broadwater | 45 min |
| Jul 10, 1:48 PM MDT | Special Weather Statement | TFX | Judith Basin | 42 min |
| Jul 10, 2:12 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 48 min |
| Jul 10, 2:32 PM MDT | Special Weather Statement | TFX | Broadwater | 28 min |
| Jul 10, 2:33 PM MDT | Special Weather Statement | TFX | Madison | 27 min |
| Jul 10, 3:00 PM MDT | Special Weather Statement | TFX | Meagher | 30 min |
| Jul 10, 3:07 PM MDT | Special Weather Statement | TFX | Judith Basin | 23 min |
| Jul 10, 3:09 PM MDT | Special Weather Statement | TFX | Meagher | 36 min |
| Jul 10, 3:11 PM MDT | Special Weather Statement | TFX | Madison | 34 min |
| Jul 10, 3:12 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 48 min |
| Jul 10, 3:20 PM MDT | Special Weather Statement | TFX | Fergus | 25 min |
| Jul 10, 3:27 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Meagher | 33 min |
| Jul 10, 3:29 PM MDT | Special Weather Statement | TFX | Meagher | 31 min |
| Jul 10, 3:39 PM MDT | Special Weather Statement | TFX | Blaine | 51 min |
| Jul 10, 3:43 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jul 10, 3:52 PM MDT | Special Weather Statement | TFX | Gallatin | 23 min |
| Jul 10, 3:56 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Jul 10, 3:58 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Jul 10, 4:02 PM MDT | Special Weather Statement | TFX | Wheatland | 13 min |
| Jul 10, 4:15 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Jul 10, 4:18 PM MDT | Special Weather Statement | TFX | Gallatin | 27 min |
| Jul 10, 4:25 PM MDT | Special Weather Statement | TFX | Petroleum | 35 min |
| Jul 10, 4:31 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jul 10, 4:45 PM MDT | Special Weather Statement | TFX | Petroleum | 15 min |
| Jul 10, 4:48 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.